September 20, 2015
Paul E. Sax, M.D., is director of the HIV Program and Division of Infectious Diseases at Brigham and Women's Hospital in Boston.
Recently, an ENT colleague (fictionally named "Clint" below), sent me two emails triggered by drug-drug interaction warnings he received while seeing HIV patients.
Hey Paul, I saw Mark C yesterday for hoarseness, and his exam was negative. Thought we'd try a PPI for reflux, but when I wrote the script, I got a warning that it interacted with Complera. Is this a real interaction?
Paul, can't believe I'm emailing you again. Same sort of question, different patient. Is there really an interaction between fluticasone nasal inhaler and ritonavir?
The answer, of course, is absolutely yes to both queries -- these are very much "real" interactions, highly clinically significant. Rilpivirine (part of Complera) needs stomach acidity for adequate absorption. And the metabolism of fluticasone (and most other inhaled, injected, or even topical steroids) is blocked by ritonavir, raising systemic levels of the steroid and causing hypercortisolism -- a very serious problem.
Good job, EHR! This is exactly what we want you to do, improve patient safety.
But often the drug warnings aren't really clinically relevant, and you just have to override (some would say "ignore") them -- which is why Clint the ENT (who, for the record, had never emailed me before) asked if these were "real" interactions.
Here's a common example every HIV/ID provider will recognize -- the patient who has been receiving TDF/FTC, atazanavir and ritonavir for years, is doing great, and needs a refill. Up comes the following:
The first one, with "high" importance, warns of the drug-lowering effects of tenofovir on atazanavir, decreasing its effectiveness -- if given "without concurrent ritonavir." (Emphasis mine.)
Hey, EHR -- can't you tell that the patient is receiving "concurrent ritonavir"? Certainly you'd think it were smart enough to do this, as the next warning, of "medium" importance, tells you that ritonavir increases atazanavir levels -- exactly what we want when we give atazanavir with tenofovir. Just check out the atazanavir package insert and all the HIV treatment guidelines.
So practically we ignore both warnings, "high" and "medium" importance notwithstanding.
With warning messages like these, I suspect the following is going on: 1) No one has taken the time to teach the EHR that the complete regimen of tenofovir/FTC, atazanavir and ritonavir should cancel these warnings; 2) the EHR doesn't have the internal logic to check for multi-way interactions (the program generating the top-line "high" importance warning can't read the "medium" one); or 3) some combination of the above, lost in a tangle of computer code and overwhelmed support staff.
Bad job, EHR! If warnings become too frequent, or are clinically irrelevant, this will generate "alarm fatigue." A clinician becomes so overwhelmed by the number of warnings that he or she inevitably starts ignoring even the important ones.
Alarm fatigue is emphatically not just a problem for ICUs with their interminable beeps and buzzes, but also for EHRs. I know several primary care doctors who say they virtually always ignore them (especially on their younger patients), and housestaff entering orders on admitted patients routinely complain these alerts slow down their work, so they learn to click right through them.
If one were feeling generous, you could argue that with this "bad" example, it's better for the EHR to err on the side of excessive caution, especially since these drug-drug interactions do exist and are at times clinically relevant -- just not in this case. This problem should eventually sort itself out with greater human oversight and EHR sophistication.
(I'm an optimist.)
Finally, sometimes the EHR alerts are just baffling. This occurred last week as I was renewing tenofovir/FTC for a patient who, for the record, has been receiving the medication for years, has normal renal function and normal weight.
For those of you who don't prescribe it, the recommended dose is one tablet daily of the fixed-dose combination (only one form exists).
Up came this alert:
What the ... is going on here? I've prescribed this medication hundreds (maybe thousands) of times, and have never seen anything like it.
On what planet is the recommended maximum dose of tenofovir/FTC 0.627 tablets a day? Or the maximum frequency 0.57 doses a day? What does 0.57 doses a day even mean?
To make sure I wasn't missing something, I've had two smart Pharm.D.'s review my order, and they too are perplexed.
I reported the bogus alert, so right now, somewhere in EHR support land, a group is huddling (at least I hope they're huddling) to try and figure out what generated this bizarre warning -- one, of course, that I ignored. Or more accurately, a warning I overrode by telling the EHR that the "benefit outweighs risk" when I completed the prescription.
In short, Ugly EHR! And of course with this final example, this legendary quotation comes to mind:
To Err is Human; To Really Foul Things Up Requires a Computer
Great music here, even if you're not a fan of Westerns:
Paul Sax is Clinical Director of Infectious Diseases at Brigham and Women's Hospital. His blog HIV and ID Observations is part of Journal Watch, where he is Editor-in-Chief of Journal Watch AIDS Clinical Care.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.